Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jun 20, 2021, 6:31 PM EDT for Chesterfield County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2021, 6:31 PM EDT (22:31 UTC)
- Expired
- Jun 20, 2021, 7:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Columbia, SC
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851
WWUS82 KCAE 202231
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
631 PM EDT Sun Jun 20 2021
SCZ016-022-116-202330-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
631 PM EDT Sun Jun 20 2021
...Strong Thunderstorms Will Impact Portions of Chesterfield...
Southern Lancaster and northeastern Kershaw Counties Until 730 PM
EDT....
At 630 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Carolina Sandhills Wildlife Refuge, or 16
miles northwest of Hartsville, moving north at 25 mph.
HAZARD...strong winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Cheraw, Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge,
Cheraw State Park, Northeastern Technical College, Cheraw Municipal
Airport, Mcbee, Jefferson, Society Hill, Ruby, Patrick, Mount
Croghan, McFarlan, Chesterfield Ruby Middle School, High Point Fire
Station, Cheraw Fish Hatchery, Alligator Fire Station, Middendorf and
Bay Springs Fire Station.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7999 3449 8003 3449 8005
3442 8018 3458 8044 3481 8056 3482 8054
3481 7994 3476 7993 3474 7989 3468 7986
3465 7980 3461 7978
TIME...MOT...LOC 2230Z 199DEG 22KT 3454 8028
$$
HCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 6:29 PM EDT, 2 minutes earlier.
Area forecast discussion, Jun 20, 6:29 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
629 PM EDT Sun Jun 20 2021
.SYNOPSIS...
High atmospheric moisture will allow convection to continue into
the evening becoming more isolated overnight. A frontal
boundary will move into the region Tuesday and may stall just to
our south Wednesday and Thursday. Increasing moisture expected
late week into next weekend supporting continued PoPs.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Numerous showers and a few thunderstorms will continue into the
evening. High atmospheric moisture will allow for periods of
heavy rainfall and possibly flash flooding. As the deeper
moisture moves off to our east later tonight rainfall rates will
decrease limiting the threat of further flash flooding. We
expect showers to become isolated overnight with little to no
coverage by early Monday morning. Lows tonight will be in the
low to mid 70s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As the tropical low departs, some drying is expected to occur
but atmospheric moisture will remain high on Monday. This should
allow scattered convection but weak nva and weak shortwave
ridging could reduce areal coverage. An upper trough will dig
into the E CONUS Tuesday and bring a front into the region.
Convergence near or along the front, along with increasing
moisture, will allow numerous showers and at least scattered
thunderstorms. Best POPs late afternoon into Tuesday evening.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Little change to the long term forecast. Confidence remains low
for Wed/Thu due to uncertainty with the frontal position. Some
models appear to stall a front across the southern FA, possibly
shifting just to the south of our FA Wed/Thu with some drier
air possibly filtering into our northern FA. An upper level
trough may dig into the central and E CONUS Fri/Sat, with
increasing moisture shifting back north into our region ahead of
the approaching upper trough and surface front. This will
support continued rain chances.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR is generally present across the area, with periodic MVFR in
showers. MVFR is expected to be widespread again later this
afternoon, with IFR conditions developing as Claudette approaches
this evening. Uncertainty exists after this evening.
Tropical Depression Claudette is pushing towards the region
currently, with widespread showers out ahead of it. Closer to the
actual low, widespread MVFR is present per obs in that region, and
this is expected to continue as the low pushes into the area
tonight. Given more widespread showers near AGS/DNL, have them in a
predominant SHRA group with vis restrictions in a TEMPO group
for heavier showers. Still expecting more periodic showers at
CAE/CUB/OGB for a bit, so a TEMPO should suffice there before
going to predominant showers and low vis later today. Rain
should be to the east of the terminals by 06z at the latest.
Confidence decreases as we head into the overnight period, as
guidance is split on how long cig restrictions last tonight. For
starters, I think surface winds are going to be a bit too
strong (4- 8 knots overnight is expected) to allow fog to
develop across the region. However, the pieces of guidance we
have a generally split in two directions: widespread cig
restrictions of at least MVFR all night, and restrictions ending
fairly quickly as Claudette moves to our northeast. I can see
both sides of the coin; however, I have trended towards taking
restrictions out quickly. I am trying to hedge a bit by keeping
an OVC030 group at all sites after 05-07z, but this solution is
backed up by the HREF/HRRR/SREF/NBM, so I am growing more
confident in it. Additionally, cloud cover is thinning behind
Claudette right now over Georgia and Alabama. The fly in the
ointment is that guidance develops an area of stratus late
tonight over central Georgia. That could work its way into
AGS/DNL towards ~10z, but I think what I have in there covers
that.
Winds are gusty right now, and generally that will probably continue
as Claudette pushes eastward. Wind should go from southwesterly to
southeasterly as the storm passes, and then back to southwesterly
later tonight. Winds will drop into the 4-6 knot range tonight
before rising back up to 8-12 knots tomorrow.
EXTENDED AVIATION OUTLOOK...Showers and storms expected once
again on Tuesday as another cold front approaches the region.
This will bring associated restrictions in the rain activity.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Monday morning for GAZ040-063>065-
077.
SC...Flash Flood Watch through Monday morning for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
&&Hazardous weather outlook, Jun 20, 3:20 AM EDT, 15 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 320 AM EDT Sun Jun 20 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-210730- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 320 AM EDT Sun Jun 20 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH MONDAY MORNING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Heavy rainfall and strong thunderstorms will be possible as Claudette moves through the area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch through Monday morning. A cold front will through the area late Tuesday with additional thunderstorms and potential for locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jun 20, 4:55 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM FLOOD 2 WNW FOREST ACRES 34.04N 81.00W
06/20/2021 RICHLAND SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTS FLOODED ROADWAY AT
TWO NOTCH ROAD AND WINDOVER STREET.
&&
MGSpecial weather statement, Jun 20, 5:03 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
503 PM EDT Sun Jun 20 2021
SCZ021-022-028-029-116-202130-
Fairfield SC-Southern Lancaster SC-Richland SC-Kershaw SC-Lee SC-
503 PM EDT Sun Jun 20 2021
...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield...Southern Lancaster...northeastern Richland...Kershaw and
west central Lee Counties Until 530 PM EDT....
...Boaters on Lake Wateree Should Seek Safe Harbor...
At 502 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Lugoff, or 7 miles south of Lake Wateree
Dam, moving northeast at 30 mph.
HAZARD...gusty winds 35 to 45 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Camden, Lake Wateree Dam, Lugoff, Longtown, Liberty Hill, Elgin,
Goodale State Park, Lake Wateree State Park, Dekalb, North Towne
Square Shopping Center, Antioch, Midway Elementary School, Boykin,
Pine Grove Fire Station, Woodward Airfield, Lake Wateree near Highway
97 and Smallwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
&&
This includes Interstate 20 in South Carolina between mile markers 87
and 105.
LAT...LON 3459 8079 3429 8040 3417 8047 3410 8058
3411 8062 3409 8062 3408 8064 3408 8062
3407 8063 3406 8061 3404 8064 3429 8096
TIME...MOT...LOC 2102Z 219DEG 24KT 3423 8074
HCSpecial weather statement, Jun 20, 5:29 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
529 PM EDT Sun Jun 20 2021
SCZ016-022-029-031-038-202215-
Chesterfield SC-Clarendon SC-Kershaw SC-Sumter SC-Lee SC-
529 PM EDT Sun Jun 20 2021
...Strong Thunderstorms Will Impact Portions of southern
Chesterfield...eastern Clarendon...southeastern Kershaw...central
Sumter and Lee Counties Until 615 PM EDT....
At 529 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles north of
Oakland to near South Sumter to Alcolu to 8 miles northeast of
Eadytown, moving northeast at 35 mph.
HAZARD...gusty winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
Sumter, Manning, Bishopville, South Sumter, Alcolu, Woods Bay State
Park, Elliott, Mulberry, Lee State Park, Sumter County Airport,
Clyde, Millwood, Turbeville, Mayesville, Lynchburg, Lucknow, Dalzell,
Manville, Spring Hill and Brogdon.
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 98 and 124.
Interstate 95 between mile markers 119 and 146.
LAT...LON 3377 7999 3372 7997 3346 8013 3369 8023
3419 8064 3439 8025 3436 8029 3434 8021
3440 8024 3443 8018 3440 8018 3446 8010
3437 8018 3423 8011 3416 8016 3400 7990
3395 7998 3388 7994 3388 7988
TIME...MOT...LOC 2129Z 222DEG 28KT 3413 8051 3388 8028 3374 8018 3352
8009
HCSpecial weather statement, Jun 20, 5:35 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
535 PM EDT Sun Jun 20 2021
SCZ016-021-022-029-116-202230-
Fairfield SC-Chesterfield SC-Southern Lancaster SC-Kershaw SC-Lee SC-
535 PM EDT Sun Jun 20 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...southwestern Chesterfield...Southern Lancaster...Kershaw
and northwestern Lee Counties Until 630 PM EDT....
...Boaters on Lake Wateree Should Seek Safe Harbor...
At 534 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Wateree
State Park to near Lugoff, moving northeast at 20 mph.
HAZARD...gusty winds 35 to 45 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of these storms include...
Lancaster, Camden, Lake Wateree Dam, Kershaw, Elgin, Heath Springs,
Lugoff, Westville, USC Lancaster, Irwin, Cassatt, Liberty Hill, Mt
Pisgah, Longtown, Buford, Goodale State Park, Lake Wateree State
Park, Fishing Creek Reservoir, Bethune and North Central High School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
This includes the following highways...
Interstate 20 in South Carolina between mile markers 94 and 99.
Interstate 77 between mile markers 44 and 48.
LAT...LON 3482 8056 3461 8040 3437 8027 3418 8062
3447 8103 3455 8098 3455 8087 3460 8089
3467 8089 3469 8086 3472 8087 3482 8080
TIME...MOT...LOC 2134Z 203DEG 16KT 3449 8094 3421 8062
HCLocal storm report, Jun 20, 6:01 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
601 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HEAVY RAIN 4 ENE CHAPIN 34.18N 81.29W
06/20/2021 M0.95 INCH RICHLAND SC MESONET
RCWINDS MESONET DATA AT SPRING HILL MEASURED
0.95 INCHES OF RAIN IN JUST 25 MIN FROM 4:30
PM TO 4:55 PM. THIS LOCATION HAS MEASURED A
TOTAL OF 3.94 INCHES OF RAIN SINCE MIDNIGHT,
WITH 1.74 INCHES FALLING WITHIN AN 85 MIN
PERIOD.
&&Special weather statement, Jun 20, 6:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
631 PM EDT Sun Jun 20 2021
SCZ016-022-116-202330-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
631 PM EDT Sun Jun 20 2021
...Strong Thunderstorms Will Impact Portions of Chesterfield...
Southern Lancaster and northeastern Kershaw Counties Until 730 PM
EDT....
At 630 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Carolina Sandhills Wildlife Refuge, or 16
miles northwest of Hartsville, moving north at 25 mph.
HAZARD...strong winds 40 to 50 mph and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Localized minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Cheraw, Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge,
Cheraw State Park, Northeastern Technical College, Cheraw Municipal
Airport, Mcbee, Jefferson, Society Hill, Ruby, Patrick, Mount
Croghan, McFarlan, Chesterfield Ruby Middle School, High Point Fire
Station, Cheraw Fish Hatchery, Alligator Fire Station, Middendorf and
Bay Springs Fire Station.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
3449 7997 3450 7999 3449 8003 3449 8005
3442 8018 3458 8044 3481 8056 3482 8054
3481 7994 3476 7993 3474 7989 3468 7986
3465 7980 3461 7978
TIME...MOT...LOC 2230Z 199DEG 22KT 3454 8028
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:03 AM EDT | Flash Flood Watch | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more | 17 hr |
| Jun 20, 1:18 PM EDT | Special Weather Statement | CAE | Edgefield | 42 min |
| Jun 20, 1:35 PM EDT | Special Weather Statement | CAE | Aiken | 25 min |
| Jun 20, 1:52 PM EDT | Areal Flood Advisory | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland | 113 min |
| Jun 20, 2:18 PM EDT | Special Weather Statement | CAE | Aiken | 27 min |
| Jun 20, 2:25 PM EDT | Tornado Warning | CAE | Aiken, Lexington, Saluda | 35 min |
| Jun 20, 3:13 PM EDT | Special Weather Statement | CAE | Calhoun, Lexington | 47 min |
| Jun 20, 3:33 PM EDT | Areal Flood Advisory | CAE | Aiken, Fairfield, Kershaw, Lexington, Newberry, Richland and 1 more | 117 min |
| Jun 20, 3:49 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 26 min |
| Jun 20, 4:04 PM EDT | Flash Flood Warning | CAE | Calhoun, Fairfield, Kershaw, Lexington, Newberry, Richland | 3 hr |
| Jun 20, 4:16 PM EDT | Special Weather Statement | CAE | Richland | 44 min |
| Jun 20, 4:34 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 41 min |
| Jun 20, 5:03 PM EDT | Special Weather Statement | CAE | Kershaw | 27 min |
| Jun 20, 5:10 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lancaster | 3 hr |
| Jun 20, 5:29 PM EDT | Special Weather Statement | CAE | Clarendon, Lee, Sumter | 46 min |
| Jun 20, 5:35 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 55 min |
| Jun 20, 6:06 PM EDT | Areal Flood Advisory | CAE | Chesterfield, Kershaw, Lancaster | 3 hr |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.